Transient hypertrophic cardiomyopathy in the newborn following multiple doses of antenatal corticosteroids

Published

Journal Article

Postnatal exposure to steroids has been associated with hypertrophic cardiomyopathy (HCM) in the newborn. Such an effect has not been described in infants born to mothers who received antenatal steroids. We report three newborns whose mothers were treated with betamethasone prenatally in different doses, duration of time, and who developed various degrees of HCM diagnosed by echocardiography. There was no maternal evidence of diabetes except for one infant whose mother had a normal fasting and postprandial blood glucose prior to steroid therapy, but an abnormal one hour postprandial glucose after 8 weeks of betamethasone therapy, with a normal HbA1C level. There was no family history of HCM, no history of maternal intake of other relevant medications, and no hypertension in all three newborns. Follow-up echocardiography revealed complete resolution of the HCM changes in all infants. We suggest that repeated antenatal maternal steroid intake may cause changes of HCM in the newborn. These changes appear to be dose- and duration- related and are mostly reversible. Further prospective controlled studies to evaluate these observations and to investigate potential mechanisms are warranted.

Duke Authors

Cited Authors

  • Yunis, KA; Bitar, FF; Hayek, P; Mroueh, SM; Mikati, M

Published Date

  • January 1, 1999

Published In

Volume / Issue

  • 16 / 1

Start / End Page

  • 0017 - 0021

International Standard Serial Number (ISSN)

  • 0735-1631

Citation Source

  • Scopus